An Instability Index Theory for Quadratic Pencils and Applications

Jared Bronski, Mathew A. Johnson, Todd Kapitula

Research output: Contribution to journalArticlepeer-review

Abstract

Primarily motivated by the stability analysis of nonlinear waves in second-order in time Hamiltonian systems, in this paper we develop an instability index theory for quadratic operator pencils acting on a Hilbert space. In an extension of the known theory for linear pencils, explicit connections are made between the number of eigenvalues of a given quadratic operator pencil with positive real parts to spectral information about the individual operators comprising the coefficients of the spectral parameter in the pencil. As an application, we apply the general theory developed here to yield spectral and nonlinear stability/instability results for abstract second-order in time wave equations. More specifically, we consider the problem of the existence and stability of spatially periodic waves for the "good" Boussinesq equation. In the analysis our instability index theory provides an explicit, and somewhat surprising, connection between the stability of a given periodic traveling wave solution of the "good" Boussinesq equation and the stability of the same periodic profile, but with different wavespeed, in the nonlinear dynamics of a related generalized Korteweg-de Vries equation.

Original languageEnglish (US)
Pages (from-to)521-550
Number of pages30
JournalCommunications in Mathematical Physics
Volume327
Issue number2
DOIs
StatePublished - Apr 2014

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Fingerprint Dive into the research topics of 'An Instability Index Theory for Quadratic Pencils and Applications'. Together they form a unique fingerprint.

Cite this